Although it is considered to have a lower risk of abuse than other opioids, some people abuse methadone through intravenous injection.
Injecting methadone, also known as “shooting up,” can cause serious side effects and dangerous health complications like hepatitis, HIV, and other infections. In addition, injecting drugs increases the risk of developing dependence and opioid use disorder (OUD).
Effects Of Injecting Methadone
Methadone is an opioid agonist, which means it fully activates opioid receptors in the brain to produce pain relief. However, methadone is used in maintenance treatment programs because it blocks the euphoric effects associated with opioids.
When taken as prescribed in a methadone clinic, it is administered as methadone syrup or tablets. Methadone is meant to be taken orally, which allows it to be broken down slowly. The medication starts working within 30 minutes and its effects can last up to 24 hours.
However, injecting methadone causes it to immediately enter your bloodstream, which can cause rapid and intense effects. Intravenous drug use may also cause more severe side effects when mixed with other drugs.
Side-effects of methadone can include:
- dry mouth
- weight gain
Shooting up, even if it is your prescribed dose of methadone, can cause a potentially fatal overdose.
Combining methadone with other drugs that slow brain activity, like benzodiazepines, can significantly slow breathing and heart rate. A methadone overdose can cause sedation, loss of consciousness, pinpoint pupils, and low blood pressure.
If you think someone is overdosing, call for medical help and use naloxone (Narcan) if you have it nearby. Naloxone is an opioid antagonist that blocks the effects of opioids, which can reduce an overdose.
Dangerous Health Effects Of Injecting Methadone
The equipment used to shoot up, including the syringe, may contain harmful bacteria that could contaminate the bloodstream.
Injecting drugs carries a high risk of health complications, including infections and vein damage. In addition, long-term methadone use can lead to dependence, and addiction.
The risks of injecting methadone include:
- track marks (scarring along the veins)
- collapsed veins
- bruising near injection sites
Methadone and antidepressants both increase activity of serotonin, a neurotransmitter associated with mood, learning, and memory. Taking substances that cause an unhealthy buildup of serotonin in your body can cause serotonin syndrome.
Serotonin syndrome is a dangerous condition that cause the following symptoms:
- rapid heart rate
- loss of consciousness
Sharing needles increases the risk of spreading viral infections, like human immunodeficiency virus (HIV) and hepatitis C.
HIV is a condition that affects the immune system and can cause flu-like symptoms, including fatigue, fever, decreased appetite, nausea, and diarrhea.
Hepatitis C is a disease that causes liver damage, which can be life-threatening if left untreated. Hepatitis C can cause jaundice (yellowing of the eyes and skin), fatigue, and abdominal pain.
Dependence & Withdrawal
Repeated injections of methadone can cause more intense effects, which increases the risk of becoming dependent. When you become opioid dependent, your brain relies on methadone to function. If you stop taking it or lower the dose, it can cause withdrawal symptoms.
Methadone withdrawal symptoms may include:
- runny nose
- trouble sleeping
- muscle aches
Methadone Addiction Treatment
Abuse of maintenance medications, like methadone or buprenorphine, can interfere with recovery and make it difficult to stop using other drugs. If you think you or a loved one is struggling with prescription drug abuse, it may be time to reach out for help.
A drug addiction treatment program can help you develop a treatment plan that fits your needs. At Northeast Addictions Treatment Center, we offer a wide range of services, including behavioral therapy, family therapy, support groups, and individual counseling.
To learn more about our outpatient substance abuse treatment programs, please call our helpline today to speak with an addiction specialist.